Tennessee, 2011Flooding and High Wind in Tennessee, January 1, 2011
January 1, 2011 · NWS MRX · 6 events in 6 counties and zones
Strong southwest gradient winds occurred across portions of east Tennessee in advance of a cold front. These high winds produced some minor damage across the area.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $20,000
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong southwest gradient winds occurred across portions of east Tennessee in advance of a cold front. These high winds produced some minor damage across the area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at Jan 1, 3:15 AM EST, 1 hour 15 minutes earlier.
Area forecast discussion, Jan 1, 3:15 AM EST, 1 hour 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
315 AM EST SAT JAN 1 2011
.SHORT TERM (TODAY AND TONIGHT)...STRONG COLD FRONT DEVELOPING THIS
MORNING. NORTH/SOUTH FRONT CURRENTLY ACROSS W TN. STRONG LOW LEVEL
JET INCREASING IN STRENGTH IN ADVANCE OF THE FRONT AND WILL PEAK
AROUND 01/18Z ALONG THE NORTHERN CUMBERLAND PLATEAU AND EAST MIDDLE
TN. STRONG SOUTHERLY WINDS BEING OBSERVED ACROSS THE HIGH ELEVATIONS
OVERNIGHT AND WILL CONTINUE TODAY. RADAR AND SATELLITE PICS INDICATE
SOME DOWNSLOPING OCCURRING AND EXPECTED TO CONTINUE TODAY. WENT ON
THE HIGH SIDE OF MOS TEMP GUIDANCE ACCOUNTING FOR DOWNSLOPING. THIS
PATTERN SHOULD ALSO KEEP PCPN AMOUNTS DOWN SOME EARLY TODAY ACROSS
NE AREAS. THETA-E RIDGE WILL CONTINUE NORTH INTO MIDDLE TN THIS
MORNING. LOW LEVEL FRONTOGENESIS IMPRESSIVE AS SYSTEM APPROACHES
EARLY TODAY BUT LESSENS BY THIS AFTERNOON. PRECIPITABLE WATER WELL
ABOVE NORMAL. SURFACE RIDGING INTO THE EASTERN GULF OF MEXICO
REMAINS STRONG. THIS COUPLED WITH DEEP CONVECTION UPSTREAM OF MRX
CWA TODAY SHOULD AID IN KEEPING FLOOD THREAT OF MRX CWA AT BAY. THE
EXCEPTION BEING ALONG THE CUMBERLAND PLATEAU WHICH COULD SEE A MORE
PROLONGED RAINFALL EVENT. THE BEST FORCING AND DEEPEST CONVECTION
EXPECTED TO BE INTO HEART OF EAST TN AROUND MID DAY. INSTABILITY IS
WEAK AND OTHER SEVERE PARAMETERS NOT THAT IMPRESSIVE SO SEVERE
THREAT APPEARS SMALL BUT SOME THUNDERSTORMS POSSIBLE THIS MORNING
WITH STRONG WINDS THE GREATEST THREAT. THE FRONT WILL MOVE THROUGH
THIS AFTERNOON. COLD AIR ADVECTION POTENT BEHIND THE FRONT TEMPS
WILL FALL HARD IN THE TONIGHT PERIOD. PCPN WILL MOVE QUICKLY EAST OF
THE AREA.
.LONG TERM (SUNDAY THROUGH FRIDAY)...WILL TRANSITION INTO A DRY
WEATHER PATTERN FOR THE EXTENDED WITH FLOW ALOFT BECOMING ZONAL. A
COUPLE OF DISTURBANCES TRACKING THROUGH THE UPPER FLOW WILL MOVE AN
OCCASIONAL BAND OF CLOUDS THROUGH. THE FIRST OF THE DISTURBANCES
SLIDES THROUGH ON TUESDAY...ANOTHER ON WEDNESDAY NIGHT...AND
POSSIBLY A THIRD ON FRIDAY. AT THIS TIME...NONE OF THESE SYSTEMS
LOOK STRONG ENOUGH OVER THE MRX CWA TO GENERATE ANY PRECIP. SO FOR
NOW...WILL LEAVE THINGS DRY THROUGHOUT THE PERIOD.
&&
.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN 60 33 50 24 50 / 100 40 10 0 0
KNOXVILLE MCGHEE TYSON AIRPORT, TN 63 33 48 22 47 / 100 40 10 0 0
OAK RIDGE, TN 60 32 47 22 48 / 100 40 10 0 0
TRI CITIES AIRPORT, TN 61 35 45 20 43 / 100 60 10 0 0
&&
.MRX WATCHES/WARNINGS/ADVISORIES...
NC...WIND ADVISORY UNTIL 4 PM EST THIS AFTERNOON FOR THE FOLLOWING
ZONES: CHEROKEE...CLAY.
TN...HIGH WIND WARNING UNTIL 4 PM EST THIS AFTERNOON FOR THE
FOLLOWING ZONES: BLOUNT SMOKY MOUNTAINS...COCKE SMOKY
MOUNTAINS...JOHNSON...MCMINN...NW BLOUNT...NORTH SEVIER...
NORTHWEST CARTER...NORTHWEST COCKE...NORTHWEST GREENE...
NORTHWEST MONROE...SEVIER SMOKY MOUNTAINS...SOUTHEAST
CARTER...SOUTHEAST GREENE...SOUTHEAST MONROE...SULLIVAN...
UNICOI...WASHINGTON TN.
WIND ADVISORY UNTIL 4 PM EST /3 PM CST/ THIS AFTERNOON FOR THE
FOLLOWING ZONES: BLEDSOE...CAMPBELL...CLAIBORNE...EAST
POLK...MARION...MORGAN...SCOTT TN...SEQUATCHIE.
VA...HIGH WIND WARNING UNTIL 4 PM EST THIS AFTERNOON FOR THE
FOLLOWING ZONES: WASHINGTON.
&&
SON/MJBHazardous weather outlook, Jan 1, 3:56 AM EST, 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
356 AM EST SAT JAN 1 2011
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-020900-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
356 AM EST SAT JAN 1 2011 /256 AM CST SAT JAN 1 2011/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.
.DAY ONE...TODAY AND TONIGHT
STRONG AND GUSTY WINDS ARE POSSIBLE TODAY IN THE HIGHER ELEVATIONS
OF EAST TENNESSEE...SOUTHWEST VIRGINIA AND SOUTHWEST NORTH CAROLINA
AHEAD OF A COLD FRONT MOVING INTO THE REGION. LOOK FOR MODERATE TO
POSSIBLY HEAVY SHOWERS TO DEVELOP AND MOVE INTO THE REGION
THIS MORNING. RAINFALL AMOUNTS OF ONE TO POSSIBLY TWO INCHES
ARE POSSIBLE ACROSS THE CUMBERLAND PLATEAU REGION EXTENDING SOUTH TO
NEAR CHATTANOOGA...WITH AMOUNTS UP TO AN INCH POSSIBLE ELSEWHERE.
RESIDENTS ACROSS THE AREA ARE URGED TO REMAIN UPDATED WITH THE
LATEST FORECAST INFORMATION. KEEP NOAA WEATHER RADIO NEARBY AND IN
THE ALERT MODE.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
ANOTHER COLD FRONT WILL MOVE THROUGH THE AREA BY MID WEEK.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED BY TODAY DUE TO THE POSSIBILITY
OF HEAVY RAINFALL.
High Wind, Southeast Greene
- When
- January 1, 4:30 AM EST to 5:00 AM EST
- Where
- Southeast Greene forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 36.175, -82.846 (the zone’s center; the record gives no point)
The NOAA wind tower at Camp Creek had a measured wind gust to 60 mph.
High Wind, McMinn
- When
- January 1, 9:00 AM EST to 9:05 AM EST
- Where
- McMinn forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Law Enforcement
- Coordinates
- 35.425, -84.617 (the zone’s center; the record gives no point)
Several trees were blown down by high winds around Etowah and Englewood.
Flood, Polk
- When
- January 1, 10:30 AM EST to 11:00 AM EST
- Where
- Polk County, 10 mi NW of Ducktown to 1.11 mi SSW of Hambright
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 35.132, -84.505
Heavy rain produced a rock slide along highway 64.
High Wind, Sevier/Smoky Mountains
- When
- January 1, 10:45 AM EST to 11:00 AM EST
- Where
- Sevier/Smoky Mountains forecast zone
- Measured
- 66 kt (76 mph) measured gust
- Reported by
- Park/Forest Service
- Coordinates
- 35.785, -83.524 (the zone’s center; the record gives no point)
A wind gust of 76 mph was reported at the Cove Mountain wind tower.
Flood, Monroe
- When
- January 1, 11:00 AM EST to 11:45 AM EST
- Where
- Monroe County, 1 mi S of Madisonville to 2.38 mi NNE of North Center
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 35.505, -84.370
Heavy rain produced flooding as the intersection of Maxwell road and county farm road was washed out.
High Wind, Southeast Monroe
- When
- January 1, 11:39 AM EST to 11:50 AM EST
- Where
- Southeast Monroe forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 35.443, -84.253 (the zone’s center; the record gives no point)
High winds downed a tree near Vonore.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Mississippi, January 1, 20113 injured · $11 million · EF3 · 39 events
- Cold in Illinois, January 1, 20111 death · 1 event
- Heavy Snow and Frost and Freeze in Nevada, January 1 to 3, 2011$1.5 million · 3 events
- Extreme Cold and Cold in Arizona, January 1 to 6, 2011$1.3 million · 5 events
- Wildfire in Puerto Rico, January 1 to 25, 2011$371,000 · 6 events
- Drought in Texas, January 1 to 31, 2011$76,000 · 18 events
- Heavy Snow and Heavy Rain in California, January 1 to 4, 2011$74,000 · 5 events
- Strong Wind in Wisconsin, January 1, 2011$38,000 · 10 events
- Drought in Arkansas, January 1 to 31, 201133 events
- Drought in Georgia, January 1 to 31, 201126 events
- Blizzard in South Dakota, January 1, 201126 events
- Drought in Kentucky, January 1 to 31, 201122 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 266448, 266449, 266453, 266450, 266452, 266451.